MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 14 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 14 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number A2020-200
Medical Device Problem Codes Inflation Problem (1310); Leak/Splash (1354); Difficult to Remove (1528); Contamination /Decontamination Problem (2895)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the procedure was to treat the left peroneal artery with right groin access.A spartacore guide wire was advanced and the 2.0x200mm armada 14 balloon catheter was advanced.There was no difficulty removing the stylet or protective sheath and the balloon was prepared/flushed prior to use.The balloon was attempted to be inflated but there was a lot of resistance.It took a lot of pressure to inflate the balloon and it was only partially inflated and not uniformly shaped.The device was losing pressure but there was no leak of contrast noted in the vessel as the balloon was inflating, nor was there any blood backfilling the inflation device so it was difficult to tell if there was a rupture.When attempting to remove the armada balloon, it became stuck with the spartacore guide wire in the superficial femoral artery and they were pulled out together, causing wire access to be lost.There was no attempt made to move the guide wire while the balloon was pressurized/inflated.The physician noted a thread of what seemed to be plastic material at the hub of the armada sheath and pulled it out without intervention.It was a long plastic material but angiography post procedure confirmed nothing remained in the patient.A command18 guide wire was advanced and a 1.5x40mm armada 14 and 2.5x200mm armada balloon catheters were used to complete the procedure.Angiogram followed revealing in line flow down to foot.There was no adverse patient effect, however, there was a delay in the procedure but no harm to the patient.No additional information was provided.
 
Additional Manufacturer Narrative
The device is expected to be returned for investigation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.The additional spartacore guidewire is being filed under a separate medwatch report number.
 
Additional Manufacturer Narrative
A visual inspection and fourier transform infrared spectrometer (ftir) testing was performed on the returned device.The reported difficulty removing the device from the guide wire and the contamination / decontamination problem (long plastic material) were confirmed.The reported leak, inflation issue and the balloon not being uniformly shaped could not be replicated in a testing environment due to the condition of the returned device.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history of the reported lot did not indicate a lot specific quality issue.The investigation determined the reported difficulties appear to be related to circumstances of the procedure.Returned device analysis noted that the guide wire poked through a noted tear on the inner member, distal to the proximal seal.In this case, it is likely that the proximal end of the guide wire inadvertently punctured through the inner member during backloading resulting in the reported leak, inflation issue and subsequently gave the perception of the balloon not being uniformly shaped since the device was not holding pressure.The reported difficulty removing the device from the guide wire likely resulted from the same noted tear in the inner member on the returned device.Additionally, the reported unknown clear material was sent for ftir testing to the chem lab.The ftir report determined that the unknown material was identified as ptfe or teflon strip with blood.Further evaluation was performed, and it was determined that the unknown material was possibly from the guiding catheter used during the procedure and not an abbott component; however, a conclusive cause could not be determined since the guiding catheter used in the procedure was not returned for analysis.There is no indication of a product quality issue with respects to the design, manufacture, or labeling of the device.

Brand Name
ARMADA 14 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 3005718570 (P099)
cashel road
clonmel tipperary
EI  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key14734853
Report Number2024168-2022-06558
Device Sequence Number5583022
Product Code DQY
UDI-Device Identifier08717648155994
UDI-Public08717648155994
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K102705
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2025
Device Model NumberA2020-200
Device Catalogue NumberA2020-200
Device Lot Number1110841
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/27/2022
Supplement Date Received by Manufacturer08/31/2022
Initial Report FDA Received Date06/17/2022
Supplement Report FDA Received Date09/16/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SPARTACORE GUIDEWIRE
Patient Age67 YR
Patient SexMale
Patient Weight67 KG